SSRIs and Risk of Abnormal Bleeding
What is the Underlying Mechanism?
SSRIs limit uptake of blood serotonin by platelets. Since platelets are unable to synthesize serotonin, this leads to a lower concentration of serotonin within the platelets, and because one of the functions of serotonin within the platelets is to promote platelet aggregation, a decreased amount of serotonin in the platelets may increase the risk of abnormal bleeding.
1. Antidepressant drugs which do not inhibit the reuptake of serotonin are likely to be safe in patients at risk of abnormal bleeding. These drugs include mirtazapine, bupropion, moclobemide, reboxetine, and others.
2. The risk of upper gastrointestinal bleeds with SSRIs is small and could be in the region of 3-5 per 1000 treatment years. The risk should nevertheless be taken seriously because abnormal bleeding is potentially life-threatening.
3. NSAIDs are themselves associated with an increased risk of upper GI bleeds. Some but not all studies suggest that the combined use of an SSRI and an NSAID increases the risk of upper gastrointestinal bleeding beyond that associated with either drug alone.
4. The risk of upper gastrointestinal bleeding with SSRIs is reduced in patients who are receiving treatments for gastric acidity. Therefore, patients with a current or past history of acid-peptic disease should avoid SSRI medication, or should receive these drugs only under cover of a proton pump inhibitor.
Please do post your questions or comments below.
Dr. Harvinder Singh, M.D. (Admin)
Enroll in our online course to have access to all important clinically relevant psychiatry topics in one place.